Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 50, NWS Albuquerque, NM

June 10, 20185 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 10, 2018, 1:56 AM MST for 5 counties in New Mexico. It took effect at Jun 10, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2018, 1:56 AM MST (08:56 UTC)
In effect from
Jun 10, 2018, 11:00 AM MST
Expired
Jun 10, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Cibola County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 106 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WWUS85 KABQ 100856
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
256 AM MDT Sun Jun 10 2018

...RED FLAG WARNING THIS AFTERNOON THROUGH EARLY EVENING FOR THE 
NORTHWEST HIGHLANDS AND PLATEAU, NORTH CENTRAL MOUNTAINS AND 
NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY, AND UNSTABLE 
CONDITIONS...

.A disturbance aloft will lift from the boot heel of southwestern
New Mexico into central parts of the state, bringing stronger 
winds aloft while a lee side surface trough deepens over eastern 
Colorado. Deep vertical mixing will carry some of the stronger 
winds aloft to the surface, especially over the highlands of 
northwestern and north central NM with a couple to a few hours of 
critical wind speeds at the surface/20ft level. In addition to
these critical wind speeds, the fuel status remains very dry with 
warm to hot temperatures, high Haines indices, and single digit 
relative humidity readings. 

NMZ101>103-105-110200-
/O.UPG.KABQ.FW.A.0046.180610T1800Z-180611T0200Z/
/O.NEW.KABQ.FW.W.0050.180610T1800Z-180611T0200Z/
Northwest Plateau-North Central Mountains-Northeast Highlands-
Northwest Highlands-
256 AM MDT Sun Jun 10 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 8 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northwest Highlands and Plateau, North Central
  Mountains, and Northeast Highlands this afternoon through the 
  early evening. The most critical conditions will occur during 
  the late afternoon when winds will be strongest. 

* 20 FOOT WINDS...West and southwest at 15 to 25 mph with 
  occasional gusts up to 35 mph. The strongest winds will be found
  in the North Central Mountains near the Colorado border. 

* RELATIVE HUMIDITY...Dropping between 5 and 15 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 10, 1:34 AM MST, 22 minutes earlier.

Area forecast discussion, Jun 10, 1:34 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
234 AM MDT Sun Jun 10 2018

.SYNOPSIS...
Above normal temperatures persist today with breezy westerly winds
producing critical fire weather this afternoon. Winds calm Monday
with Tuesday being the hottest day of the next week. Skies clear
from west to east today with cooler temperatures Monday morning. More
high clouds expected Tuesday with increased subtropical moisture
beginning to flow into New Mexico starting Wednesday. Chances for
afternoon thunderstorms increase across western New Mexico as a
result, continuing through the end of the work week.

&&

.DISCUSSION...
Mid-to-upper level moisture remains over the state this morning
keeping lows well above normal. A week disturbance aloft over
southwest NM will exit the region allowing for increased westerly
flow. This will scour out the mid-to-upper moisture clearing skies
throughout the day. Warm and breezy conditions will be left behind,
allowing for a few hours of critical fire weather across the northern
third of the state (see Fire Wx Discussion). Any chances for
afternoon convection will be limited to isolated coverage across
southeast NM.

As a trough traverses the northern Rockies into the northern Great
Plains Monday, a 591-dm 500mb ridge of high pressure will take hold
over NM. This will keep the well above normal temperatures in place
with decreasing winds. Morning lows are expected to be much cooler
than this morning due to clearer skies. A backdoor bdry will make its
way into northeast NM Monday night into Tuesday morning. Although a
significant cool down is not expected, this will increase sfc
moisture there allowing for some potential of low clouds Tuesday
morning. Tuesday looks to be the warmest day of the forecast period
with highs 5-10F above normal state wide. Models are hinting at
increased high cloud cover Tuesday, thus highs for Tuesday are
currently trending a bit below guidance.

Long range, models are coming into much better agreement from 24
hours ago about the influx of moisture for the latter half of the
coming week. The GFS is still the more bullish starting the increased
PoPs Wednesday with the ECMWF still holding off until Thursday.
However, each model is now in much better agreement with the overall
synoptic pattern during this time. Either way, by Friday both models
are bringing in plenty of subtropical moisture from the remnants of
a would-be Pacific tropical system into AZ/NM. Run-to-run
consistency is still lacking with the 18Z GFS showing a strong Gulf
hurricane making its way through TX to the Big Bend region, whereas
the 00Z run has no mention of this. So still waiting on better run-
to-run consistently before buying more into the higher PoPs for next
weekend.

24

&&

...RED FLAG WARNING THIS AFTERNOON THROUGH EARLY EVENING FOR THE
NORTHWEST HIGHLANDS AND PLATEAU, NORTH CENTRAL MOUNTAINS AND
NORTHEAST HIGHLANDS DUE TO STRONG WINDS, LOW HUMIDITY, AND UNSTABLE
CONDITIONS...

.FIRE WEATHER...
A disturbance aloft will lift from the boot heel of southwestern NM
into central parts of the state today while a vast upper level low
moves into the northwestern states. This will induce stronger winds
aloft over NM while a lee side surface trough deepens over eastern
CO. Deep vertical mixing will carry some of the stronger winds aloft
to the surface, especially over the highlands of northwestern and
north central NM with a couple to a few hours of critical wind
speeds at the surface/20ft level. The spatial extent of the critical
wind speeds is not as widespread as many typical Red Flag events,
but given the dire fuel status, warm to hot temperatures, high
Haines indices, and single digit RH readings...it seems prudent to
err on the side of caution and hoist a warning for northwestern to
north central zones. The dryline will be nudging eastward this
afternoon, carrying moisture for any shower/thunderstorm activity
out of the picture for many zones. A few high-based showers or dry
storms could possibly develop over the eastern high plains, trending
toward a mix of wet and dry near the NM-TX border this afternoon and
evening.

The moisture will reclaim its ground in far eastern NM tonight with
good RH recoveries there, however most remaining areas will suffer
from poor overnight RH readings of only 20 to 30 percent through
Monday morning. This moisture will mix out Monday afternoon with a
weak back door front filtering into the northeastern quadrant of NM.
Much lighter winds will be in place on Monday as the ridge aloft
becomes established over the area. While warm to hot and rather
unstable and dry conditions are expected, no critical winds are
anticipated Monday.

The moisture will advance back into the eastern half of NM Monday
night into Tuesday with a few spotty storms by Tuesday afternoon.
Otherwise slightly above normal temperatures are expected through
Monday and Tuesday. A hint of subtropical moisture is depicted by
forecast models, first making an almost inconspicuous appearance
Wednesday and steadily increasing each day toward the weekend. By
Friday and the weekend a healthier plume of moisture could be
squeezed into NM, setting the stage for increased showers,
thunderstorms, and scattered wetting rainfall while temperatures
cool a few degrees.

52

&&

.AVIATION...
06Z TAF CYCLE
Mid to high level clouds are fairly expansive across New Mexico now,
and will gradually shift eastward late Sunday morning. Better low
level moisture is lingering over the eastern third of the state, and
a few stray showers or thunderstorms will gradually dissipate near
the NM-TX border into the early morning hours. Wildfire smoke will
potentially impact visibility in northwestern and southwestern NM
close to fire sources, but otherwise VFR conditions will prevail
outside of storms. Drier air will arrive and limit storm potential
on Sunday, but a few high-based virga showers or dry storms could
develop in portions of central to eastern New Mexico, producing more
gusty winds than precipitation. Prevailing breezes will also be
stronger Sunday.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  92  51  90  51 /   0   0   0   0
Dulce...........................  85  45  85  44 /   0   0   0   0
Cuba............................  85  50  86  53 /   0   0   0   0
Gallup..........................  89  43  90  45 /   0   0   0   0
El Morro........................  84  45  85  47 /   0   0   0   0
Grants..........................  89  46  89  48 /   0   0   0   0
Quemado.........................  86  48  85  50 /   0   0   0   0
Glenwood........................  95  57  95  60 /   0   0   0   0
Chama...........................  79  38  80  39 /   0   0   0   0
Los Alamos......................  84  60  85  61 /   5   0   0   0
Pecos...........................  83  57  86  57 /   5   0   0   0
Cerro/Questa....................  81  48  83  48 /   0   0   0   0
Red River.......................  70  45  73  44 /   0   0   0   0
Angel Fire......................  75  34  79  35 /   5   0   0   0
Taos............................  85  43  88  43 /   0   0   0   0
Mora............................  81  49  83  48 /  10   0   0   5
Espanola........................  91  54  92  55 /   5   0   0   0
Santa Fe........................  86  57  87  58 /   5   0   0   0
Santa Fe Airport................  89  53  90  56 /   5   0   0   0
Albuquerque Foothills...........  92  62  93  64 /   5   0   0   0
Albuquerque Heights.............  94  62  93  64 /   5   0   0   0
Albuquerque Valley..............  96  56  95  58 /   5   0   0   0
Albuquerque West Mesa...........  95  58  94  60 /   5   0   0   0
Los Lunas.......................  95  50  94  50 /   5   0   0   0
Rio Rancho......................  94  60  94  60 /   5   0   0   0
Socorro.........................  97  61  97  62 /  10   0   0   0
Sandia Park/Cedar Crest.........  86  55  87  57 /  10   0   0   0
Tijeras.........................  88  54  89  56 /   5   0   0   0
Moriarty/Estancia...............  90  48  92  48 /   5   0   0   0
Clines Corners..................  86  53  88  54 /   5   0   0   0
Gran Quivira....................  87  57  90  57 /   0   0   0   0
Carrizozo.......................  89  61  93  61 /  10   0   0   0
Ruidoso.........................  82  56  88  56 /  10   0   0   0
Capulin.........................  85  52  84  50 /   5   0   0  10
Raton...........................  90  49  90  50 /   5   0   0   5
Springer........................  91  49  90  49 /   5   0   0   0
Las Vegas.......................  87  52  87  51 /   0   0   0   0
Clayton.........................  91  58  87  57 /  10   0  10  10
Roy.............................  88  55  87  55 /  10   0   0  10
Conchas.........................  95  59  94  59 /  10   0   0  10
Santa Rosa......................  94  61  95  59 /   5   0   0   0
Tucumcari.......................  98  63  96  60 /  10   0   0  10
Clovis..........................  91  61  94  61 /  10   5   0   0
Portales........................  93  62  97  62 /  10   0   0   0
Fort Sumner.....................  94  62  98  62 /  10   0   0   0
Roswell.........................  97  65 102  65 /  10   0   0   0
Picacho.........................  89  64  94  63 /  10   5   0   0
Elk.............................  86  60  91  60 /  20   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ101>103-105.

&&

24
Hazardous weather outlook, Jun 9, 2:14 AM MST, 23 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Sat Jun 9 2018

NMZ501>540-101100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
314 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated dry thunderstorms are expected today over the west central
high terrain where gusty outflow winds and dry lightning strikes are
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:39 PM MSTSpecial Weather StatementABQChaves36 min

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.